Quantcast
  

Sunday, April 20, 2014         

 Print   Email   Comment | View 1 Comments   Most Popular   Save   Post   Retweet

FDA adds heart risk warning to popular antibiotic

By Associated Press

POSTED:
LAST UPDATED: 01:43 a.m. HST, Mar 13, 2013



WASHINGTON » The Food and Drug Administration is warning doctors and patients that a widely used antibiotic from Pfizer can cause rare but deadly heart rhythms in some patients.

The agency said Tuesday that it is adding new warnings to the label of Zithromax, which is commonly used to treat bronchitis, pneumonia and other infections.

Doctors should consider prescribing other antibiotics to patients at risk of heart problems, including those with irregular heartbeats or low levels of potassium or magnesium in their blood.

Zithromax, azithromycin, is more expensive than other antibiotics, but it's popular because it often can be taken for fewer days.

The FDA's action could convince doctors to choose other options for people prone to heart problems, though the new label notes that some other antibiotics have similar effects on the heart.

The new drug label follows a Vanderbilt University study released in May showing a slightly higher chance for deadly heart problems in patients taking the drug.

Researchers analyzed health records and data from millions of prescriptions for several antibiotics given to about 540,000 Tennessee Medicaid patients from 1992 to 2006. The highest risks were in Zithromax patients with existing heart problems.

The results suggested there would be 47 extra heart-related deaths per 1 million courses of treatment with Zithromax, compared with another antibiotic, amoxicillin. A usual treatment course for Zithromax is about five days, versus around 10 days for amoxicillin and other antibiotics.

More than 40 million patients in the U.S. received a prescription for Zithromax in 2011, according to the FDA.







 Print   Email   Comment | View 1 Comments   Most Popular   Save   Post   Retweet

COMMENTS
(1)
You must be subscribed to participate in discussions
By participating in online discussions you acknowledge that you have agreed to the TERMS OF SERVICE. An insightful discussion of ideas and viewpoints is encouraged, but comments must be civil and in good taste, with no personal attacks. Because only subscribers are allowed to comment, we have your personal information and are able to contact you. If your comments are inappropriate, you may receive a warning, and if you persist with such comments you may be banned from posting. To report comments that you believe do not follow our guidelines, email commentfeedback@staradvertiser.com.
Leave a comment

Please login to leave a comment.
Publicbraddah wrote:
Be extremely careful when taking any antibiotic. In the past two months, I know of two people who reacted in a life threatening manner to antibiotics. Be sure your physician has a firm knowledge of your medical past and whatever drugs you're currently taking.
on March 13,2013 | 10:45AM
IN OTHER NEWS
Breaking News